Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 155, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 28, 2025, 7:58 PM CDT for Wichita County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2025, 7:58 PM CDT (00:58 UTC)
- Expired
- Jun 28, 2025, 9:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2087 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2305 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:50 PM CDT, 1 hour 8 minutes earlier. Its key messages:
- Showers and storms should form after 2 PM MT over the west half of the forecast area. Main threat is wind gusts of 70 MPH.
- Dry lightning may lead to an increased fire risk this afternoon/evening for counties along the CO border.
- Potentially severe storms are expected Sunday afternoon/evening, west of Highway 83. Wind gusts up to 70 MPH and large hail are the main threats.
- Mostly dry after Sunday with chances for storms returning Independence Day weekend.
Area forecast discussion, Jun 28, 6:50 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT Sat Jun 28 2025 .KEY MESSAGES... - Showers and storms should form after 2 PM MT over the west half of the forecast area. Main threat is wind gusts of 70 MPH. - Dry lightning may lead to an increased fire risk this afternoon/evening for counties along the CO border. - Potentially severe storms are expected Sunday afternoon/evening, west of Highway 83. Wind gusts up to 70 MPH and large hail are the main threats. - Mostly dry after Sunday with chances for storms returning Independence Day weekend. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1134 AM MDT Sat Jun 28 2025 Latest upper air analysis shows the jet stream over the Northern CONUS with an upper level short wave trough over the Central Plains. At the surface a weak cold front extended from Eastern South Dakota southwest across Nebraska, then extended west into Southeast Wyoming. A dry line over Eastern Colorado extended northeast into Nebraska to near the cold front. Morning satellite imagery shows cloud development along the cold front over Nebraska into South Dakota. For the afternoon am expecting the cloud development to progress southwest along the surface convergence of the cold front then the dry line. Despite little instability to work with, isolated thunderstorms should start to form after 2 PM MT over Eastern CO along the dry line as an upper level short wave trough deepens overhead. The dry line should not move much at all today, so any eastward progression of storm activity will be the result of new development along outflow boundaries, and aid from the deepening short wave trough overhead. These storms will be similar to yesterday, being high based around 10k ft AGL, and move slowly unless they are riding an outflow boundary. During the late afternoon effective shear will increase to around 30 kts as storm activity merges together. For two to three hours (4pm - 7pm MT) storms will become the most organized/intense before the environment begins to stabilize. Nickel to quarter size hail will be the largest size anticipated from these storms; the main threat will be wind gusts up to 70 MPH. Straight-line winds will become more of a threat when the storms resemble a line. By this evening storm activity may be moving into KS and NE. However as the storms do they will be moving out from under the upper level short wave trough. In addition, heating from the day will be ending, causing the environment to become more stable. This will cause storm activity to decline and end as the sun sets. Most model data coming in is not showing a storm complex in Nebraska moving south into the eastern part of the forecast area late tonight. The upper level pattern does not seem supportive of storm development, showing subsidence to our east. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Issued at 153 PM MDT Sat Jun 28 2025 Sunday the weak cold front will move south into the forecast area. The front should be over the central part of the forecast area by mid afternoon. Behind the front moisture advection will cause dew points to increase over the northern part of the forecast. Despite much more instability, confidence is on the low end of the spectrum for storm formation behind the front due surface convergence not being as strong as along the front. There is an upper level short wave trough present, but that trough looks to trigger storms more north of the forecast area. However with effective shear around 30 kts and much more plentiful instability, storms that do form will be better organized and more intense. Hail size may be up to two inches for storms that form over the northern part of the forecast area given the higher instability. Given the slow eastward progression of storms over the northern part of the forecast along the corridor of instability, training thunderstorm activity may occur. If this happens, repeated rounds of moderate to heavy rainfall may occur. Further south, surface convergence along the "front" should aid in storm formation late afternoon along the south and southeast periphery of the forecast area. If storms form there they will move out of the forecast area after only moving a short way. As with today, the main threat will be damaging wind gusts around 70 MPH with these thunderstorms over the southeast part of the forecast area due to the lower instability. Sunday evening an upper level short wave trough moves across the forecast area from the west. This may bring a line of storms with it. As the storm activity moves out of CO, the activity should shift to the central then southeast part of the forecast area following the corridor of instability moving south behind the front. Damaging winds around 70 MPH will continue to be the main threat with these storms if they are in more of a line, with hail penny to nickel size possible. After midnight there looks to be a potential for elevated thunderstorms as cooler air moves in and strengthens the developing inversion. At this time the main hazard looks to be moderate to heavy rainfall due to effective shear being around 12 kts or so, along with storm movement of 20 MPH or less. Next week the weather looks dry in general until the weekend. During the week the upper level ridge over the Southern CONUS will expand a bit more to the north, pushing the jet stream and storm chances further north. This will also allow for seasonal temperatures in the 90s. However Monday will be the coolest day due to the passage of the cold front the prior day. Toward the weekend a couple stronger upper level short wave troughs move through, pushing the jet stream slightly further south. The weather pattern is similar to this weekend, so while chances for storms are better, the pattern is not all that favorable. The chances for rain may impact Independence Day plans. Stay tuned for details. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 415 PM MDT Sat Jun 28 2025 VFR conditions forecast for the TAFs. Broken line of storms near the KS/CO border with outflow winds shooting out ahead of the storms. KITR currently gusting to 47 kts with a storm close by. Foresee similar activity for KGLD around the start of the TAF. KMCK should be east of any storm activity. However, various model data does show a brief window of sustained winds around 20kts, which may be from decaying thunderstorms to the west. As such have included that in the TAF. After 6z the winds will become light and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, Jun 28, 3:34 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 234 PM MDT Sat Jun 28 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292045- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 234 PM MDT Sat Jun 28 2025 /334 PM CDT Sat Jun 28 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms may be able to produce dry lightning and start fires for counties along the Colorado border from 2 PM through 8 PM MDT. Another round of storms, potentially severe, may occur for locations west of a McCook to Oakley and Leoti line. The main threat will be wind gusts up to 70 MPH. The threat for these wind gusts will end by 10 PM MDT. Heat index values around 103 will continue through the afternoon for locations in the Oberlin, Norton, and Hill City area. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Sunday afternoon strong to severe thunderstorms are anticipated. The strongest storms should form north of a Norton to Atwood line during the afternoon. The main threat there will be hail up to two inches. Another round of storms may form along the south and southeast part of the Tri-State Area mid afternoon Sunday. The main threat will be wind gusts up to 70 MPH. A third round of activity should move in from the west during the evening. The main threat with this activity will be wind gusts up to 70 MPH. .SPOTTER INFORMATION STATEMENT... Any wind reports this afternoon and evening will be very helpful. JTL
In the hours before
Special weather statement, Jun 28, 5:51 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
451 PM MDT Sat Jun 28 2025
COZ092-KSZ027-041-282330-
Cheyenne County CO-Wallace KS-Greeley KS-
451 PM MDT Sat Jun 28 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS THROUGH 530 PM MDT...
At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Weskan to 5 miles
northeast of Towner. Movement was east at 10 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Weskan around 455 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3861 10205 3862 10216 3898 10215 3898 10183
3844 10182 3844 10204
TIME...MOT...LOC 2250Z 270DEG 10KT 3890 10203 3855 10203
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial weather statement, Jun 28, 5:58 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Goodland KS
458 PM MDT Sat Jun 28 2025
COZ090-282330-
Yuma County CO-
458 PM MDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YUMA COUNTY THROUGH
530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lone Star, or 13 miles north of Yuma, moving east at 5
mph.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 10245 4012 10245 4011 10279 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 2258Z 280DEG 6KT 4032 10269
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentSpecial weather statement, Jun 28, 7:16 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM MDT Sat Jun 28 2025
COZ090-290045-
Yuma County CO-
616 PM MDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN YUMA COUNTY THROUGH
645 PM MDT...
At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Wray, moving east at 10 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Alvin and Wauneta.
This includes Highway 385 between mile markers 251 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 10205 4017 10205 4017 10246 4044 10244
TIME...MOT...LOC 0016Z 271DEG 8KT 4032 10228
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial weather statement, Jun 28, 7:20 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
620 PM MDT Sat Jun 28 2025
KSZ041-042-290100-
Wichita KS-Greeley KS-
620 PM MDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT WICHITA AND GREELEY COUNTIES
THROUGH 700 PM MDT/800 PM CDT/...
At 620 PM MDT/720 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles northeast of Tribune, moving east at 20 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Wichita and Greeley
Counties, including the following locations... Lydia and Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10193 3870 10127 3826 10126 3826 10193
TIME...MOT...LOC 0020Z 269DEG 15KT 3851 10165
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentLocal storm report, Jun 28, 7:28 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
628 PM MDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Hail 2 S Clarkville 40.35N 102.63W
06/28/2025 E0.75 Inch Yuma CO Public
Spotter reported dime sized hail near the
intersection of County Road 52 and County
Road L. Time estimated via radar.
&&
VincentSpecial weather statement, Jun 28, 7:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
750 PM CDT Sat Jun 28 2025
KSZ042-290130-
Wichita KS-
750 PM CDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT WICHITA COUNTY THROUGH 830 PM
CDT...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leoti, moving east at 5 mph.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Leoti around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3863 10157 3863 10113 3829 10113 3828 10157
TIME...MOT...LOC 0050Z 264DEG 5KT 3844 10137
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:20 PM CDT | Special Weather Statement | GLD | Greeley, Wichita | 40 min |
| Jun 28, 7:50 PM CDT | Special Weather Statement | GLD | Wichita | 40 min |
| Jun 28, 9:03 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Jun 28, 9:49 PM CDT | Special Weather Statement | GLD | Rawlins | 26 min |
| Jun 28, 7:16 PM CDT | Special Weather Statement | GLD | Phillips | 29 min |
| Jun 28, 9:00 PM CDT | Special Weather Statement | GLD | Dundy | 30 min |
| Jun 28, 10:10 PM CDT | Special Weather Statement | GLD | Red Willow | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.